Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: ANY info on Lithium: Day 2 Li

Posted by Squiggles on November 8, 2005, at 20:43:15

In reply to Re: ANY info on Lithium: Day 2 Li Squiggles, posted by BorderlinePersona on November 8, 2005, at 20:17:38

Borderline,

If you check the keywords

lithium
sodium
sweating
urination

you will find many sites indicating the
danger of sweating too much for whatever
reason -- if not dangerous, it will at least
raise your lithium level, esp. if you
are not voiding.

Here is a similar example to the topic:

http://www.bipolarworld.net/Phelps


"Q: Relationship of Lithium, Salt & Loss of Body Fluids


Dear Dr. Phelps,

I suffer from Bipolar I and I have been taking lithium for the past year. In addition to lithium, I control my symptoms through diet and lots of exercise, mostly walking, biking and swimming. Given the hot summer months, I am sweating more than ever and I would like you to explain the relationship of lithium and salt and the loss of body fluids. I always drink tons of water after exercise and I eat pickles to replenish my salt levels, because that's what it says to do on my medication instructions. But I'd like to know how it works.

Thanks for helping bipolar patients everywhere.
Nancy

Dear Nancy --
I love it when people "want to know how it works". There's a pretty simple explanation which also helps understand why anything that makes you lose water can raise your lithium level, and it's useful to know, because of another way of becoming dehydrated, namely when you're sick, as you'll see below.

Lithium is an "element", as you may recall from high school chemistry. You might even remember that it is closely related to sodium, the "main ingredient" in table salt (and in the brine used to pickle cucumbers, making those pickles you eat). Sorry, the chemists in the crowd are going to choke. I don't think this is too tough. If you had trouble in high school chemistry, don't worry, this is super-simple. Table salt is sodium chloride, remember. That's useful, because the lithium you take is lithium chloride. They're that similar to one another (as you can see on the periodic table of elements, even, where they're next door neighbors: Li and Na).

They're so similar, in fact, that your kidney handles them both in the same way. When your kidney is hanging on to sodium, which is one of its jobs, it hangs on to lithium at the same time. Your kidney filters your blood and the "pulls back" into your system all the things that it filtered out that you want to keep, letting the rest go into your urine. That's how it gets rid of the things its supposed to get rid of. It can even get rid of sodium, if you've got too much, such as when you eat a pizza or chips. It just doesn't re-absorb some of the sodium, letting it go on downstream in the urine. It will lose some of your lithium in this way also, though we don't usually worry about losing a little in this fashion.

The opposite is the problem, when your kidney is holding on to sodium. There's just one more step needed to understand why this works as it does. Sodium, as in table salt, pulls water toward it (remember about "osmosis"?). So when your body wants to hang on to water, it does so by hanging on to sodium. This also ends up stimulating your thirst, so you'll go get something to drink! Ah, but there's the problem: when your body hangs on to sodium, it also hangs on to lithium. If you become very dehydrated, it will hang on to a lot of sodium, and thus a lot of lithium, that it would usually be letting go into the urine.

So while 900 mg or 1200 mg of lithium might give you a blood level of 0.8, if you get dehydrated you can get up to 1.0 or even a bit higher. Side effects like tremor are common as your blood level goes up. So, as you can see, one of the ways to treat a tremor that just comes on once in a while is to have people drink more water: the body will conclude that it doesn't have to hold on to as much sodium, and let go of some lithium in the process, lowering the blood level just a bit, and the tremor can diminish or even stop.

The other main way to lose a lot of water is diarrhea, or vomiting. If you get the "flu" for example, and can't keep fluids down without throwing up (yecch, I hate that); and especially if you have diarrhea at the same time; then you can become very dehydrated, probably much more than you would from sweating or exercise. Some psychiatrists recommend that you stop taking lithium at that point, until you can keep fluids on board. (When in doubt, call her or him and ask). Because if you get a high blood level of lithium, that itself can make you sick and cause nausea and diarrhea, which as you can see could lead to a "loop" in which your blood level goes up and you get sicker and can't keep fluids on board so your lithium level goes up further, and so on. If you're still taking lithium during that loop, that's when you can get far too high a lithium level (beyond 1.5) and get really sick.

However, don't everybody start worrying they're going to end up really sick from taking their lithium, please. I don't think I've ever seen somebody get such a high lithium level from exercise in the sun that they ended up in the emergency room with severe symptoms from this. It could happen, and if you're a serious athlete you definitely have to be careful to stay hydrated. But the main way people end up with too high a lithium level is when they keep taking lithium after they've already had their level get too high for some reason. If something changes your kidney function, for example, such as a new blood pressure medication (most of them shift lithium levels) or a medication for pain (the "non-steroidal anti-inflammatories, or NSAIDS, such as ibuprofen (Motrin), naprosyn (Naproxen), and others can also significantly shift lithium levels), you need to know what has happened to your lithium level. This is by far the most common basis for getting "lithium toxicity".

Thanks for your question.

Dr. Phelps"

Published September, 2005

-------------

hope that helps;

Squiggles


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Squiggles thread:576221
URL: http://www.dr-bob.org/babble/20051106/msgs/576885.html